Oklahoma, 2007

Damaging Wind and High Wind in Oklahoma, August 20 to 21, 2007

August 20 to 21, 2007 · NWS OUN · 2 events in 2 counties and zones

Thunderstorms developed over western Kansas during the afternoon and evening. These storms began to move south to southeast during the evening hours toward northwest Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over western Kansas during the afternoon and evening. These storms began to move south to southeast during the evening hours toward northwest Oklahoma. Several were severe in southwest Kansas, but began to weaken as they entered the state. One thunderstorm was able to maintain its severe characteristics, with strong winds downing several tree limbs over northern Alfalfa county. As the thunderstorm complex continued moving south the storms quickly dissipated. The result were heat bursts that produced wind speeds of 40 to 50 mph. One wind gust over Major county was recorded at 64 mph. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 20, 8:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 20, 8:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT MON AUG 20 2007

THUNDERSTORMS ACROSS SOUTHERN KANSAS CONTINUE TO WORK STEADILY SEWD
THIS EVENING AND ARE APPROACHING NRN BORDER OF OK. ALTHOUGH
CONVECTIVE INHIBITION IS INCREASING ACTIVITY CONTINUES TO PROPAGATE
TOWARD THE FA AS LOW LVL JET INTERACTS WITH OUTFLOW BOUNDARY MOVING
SWD INTO THE AREA. UNCERTAIN JUST HOW FAR SWD INTO THE FA THE
ACTIVITY WILL GO BUT FOR NOW WILL LIMIT POPS TO ABOUT THE NRN THIRD
OF THE FA.

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT MON AUG 20 2007

CENTER OF UPPER RIDGE OVER SOUTHEAST US WILL BUILD BACK TO
THE WEST AS TROPICAL WAVE OVER THE WESTERN GULF MOVES
WESTWARD. MOST OF THE SHOWERS AND THUNDERSTORMS FROM
THE TROPICAL WAVE WILL REMAIN SOUTH OF THE FA. THEREFORE
EXPECT MOST OF THE FA WILL REMAIN DRY FOR MOST OF THE
WEEK. SYNOPTIC FRONT WILL REMAIN NORTH OF THE AREA FOR MOST OF
THE WEEK BEFORE APPROACHING NORTHERN OKLAHOMA ON FRIDAY. WILL
MAINTAIN SLIGHT/CHANCE POPS FOR STORMS LATE FRIDAY INTO SUNDAY TO
ACCOUNT FOR STORMS ALONG AND NEAR THE FRONT. THE NAM TRACKS
HURRICANE DEAN FARTHER NORTH THAN THE GFS SO WILL NEED TO WATCH
PROGRESS OF DEAN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  92  74  92 /  10  10  10  10
HOBART OK         73  92  73  92 /  10  10  10  10
WICHITA FALLS TX  74  95  74  92 /  10  10  10  10
GAGE OK           72  96  74  94 /  10  10  10  10
PONCA CITY OK     75  94  76  94 /  10  10  10  10
DURANT OK         73  93  73  93 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, Aug 20, 5:00 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT MON AUG 20 2007

OKZ004>048-050>052-TXZ083>090-211200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
600 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN FAR NORTHWESTERN
OKLAHOMA THIS EVENING. THE RISK AREA IS MAINLY NORTHWEST OF LOOKOUT
TO ARNETT LINE.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS DEVELOPED IN THE VICINITY
OF A SURFACE BOUNDARY ACROSS SOUTHWEST KANSAS LATE THIS AFTERNOON.
OTHER ISOLATED THUNDERSTORMS HAVE ALSO DEVELOPED SOUTHWARD INTO
CENTRAL PARTS OF THE OKLAHOMA PANHANDLE. THESE STORMS MAY MOVE
INTO PARTS OF FAR NORTHWEST OKLAHOMA LATER THIS EVENING. THE MAIN
THREATS FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
SEVERAL RIVERS IN CENTRAL AND SOUTHWEST OKLAHOMA WILL CONTINUE TO
EXPERIENCE FLOODING CONDITIONS CAUSED BY THE HEAVY RAINS FROM THE
PAST WEEKEND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE BEGINNING FRIDAY
AND CONTINUING INTO NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
VERY WARM AND HUMID CONDITIONS ARE EXPECTED TO RETURN TO THE AREA
LATER THIS WEEK. AFTERNOON HEAT INDEX READINGS ONCE AGAIN WILL REACH
THE 100 TO 105 RANGE OVER PARTS OF OKLAHOMA AND NORTH TEXAS TUESDAY
THROUGH FRIDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

2

In the hours before

Special weather statement, Aug 20, 9:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1017 PM CDT MON AUG 20 2007

OKZ005>007-210345-
WOODS OK-ALFALFA OK-GRANT OK-
1017 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GRANT AND WOODS
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 17 MILES NORTH OF
AMORITA TO 12 MILES NORTHWEST OF ALVA AT 1017 PM CDT...MOVING
SOUTHEAST AT 30 MPH. WIND GUSTS TO AROUND 50 MPH ARE LIKELY WITH
THESE STORMS AS WELL AS BRIEF HEAVY RAIN. SMALL HAIL IS ALSO
POSSIBLE.

PEOPLE IN ALFALFA...GRANT AND WOODS COUNTIES...INCLUDING THE CITY OF
ALVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Vance AFB radar (KVNX), 24 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Alfalfa

When
August 20, 10:00 PM CST
Where
Alfalfa County, Amorita
Measured
50 kt (58 mph) estimated gust
Property damage
$400
Reported by
Fire Department/Rescue
Coordinates
36.920, -98.280

Several tree limbs were blown down around town. The time of occurrence is approximate. Monetary damages were estimated.

High Wind, Major

When
August 21, 3:35 AM CST
Where
Major forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

The wind gust was from dissipating thunderstorms over the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41913, 58884.